A woman’s tongue turns brown after a course of antibiotics

0

A 69-year-old woman presented to a medical clinic with a brown “spot” on her tongue that had developed about 10 days earlier. She was not feverish and had not felt any nausea or change in taste. She was neither a smoker nor a drinker. She did not change her medication and denied using herbal/traditional Chinese medicines, oxidative/irritating mouthwashes, tongue cleaners or tongue cleaners.

His medical history included high blood pressure, hyperlipidemia, diabetes mellitus and osteoporosis. She had also been diagnosed with mixed connective tissue disease, for which she was taking oral prednisolone 5 mg once daily.

The patient’s most recent medical history included MRI-diagnosed tenosynovitis of the right index and flexor middle fingers complicated by osteomyelitis due to Mycobacterium chelonae. About 3 months before she presented to the clinic, this had been managed with debridement and reconstructive surgery. Due to the bacterial infection, she had also been started on a regimen of intravenous tobramycin and imipenem and oral clarithromycin. She took these antibiotics for 6 weeks before switching to oral moxifloxacin and clarithromycin. Ten days later, she noticed the brown discoloration of her tongue and came to the clinic.

A physical examination revealed that the patient was in good general condition: her blood pressure was 135/76 mm Hg, pulse 80 beats per minute, respiratory rate 15 breaths per minute, and body temperature 36.7°. vs. The oral mucosa was dry and there was very little saliva accumulated on the floor of his mouth. Clinicians noted a brown discoloration on the dorsum of the tongue, with elongated, mat-like filiform lingual papillae (Figure 1).

Figure 1: After starting moxifloxacin, patient developed brown discoloration on the dorsum of the tongue with elongated, mat-like filiform lingual papillae

She had no signs of tooth decay, halitosis, discharge, bleeding or exudates, and the gums were healthy and intact. She did not use dentures. Clinicians found that his right finger had healed and all other clinical examinations were unremarkable.

Laboratory test results revealed mild anemia (hemoglobin, 11.5 g/dL), white blood cell count 9,800/mm3erythrocyte sedimentation rate of 20 mm per hour and C-reactive protein level of 1.0 mg/dL.

There were no symptoms warranting culture by tongue swab. The discoloration had developed over a period of approximately 10 days, which ruled out possible diagnoses such as oral hairy leukoplakia or acanthosis nigricans. Clinicians arrived at a tentative diagnosis of stained tongue due to food or black hairy tongue (BHT) due to antibiotics. They instructed the patient regarding daily oral hygiene and tongue scraping and she was observed for the next 2 weeks.

However, the discoloration and elongated filiform lingual papillae of his tongue persisted. When planning next steps, clinicians informed her of lower sensitivity to moxifloxacin than to clarithromycin for Mycobacterium chelonae. She elected to stop taking moxifloxacin and continued clarithromycin monotherapy. Her tongue returned to normal within 2 days of stopping moxifloxacin (Figure 2). Follow-up 12 months later showed no signs of recurrence of tenosynovitis.

picture
Figure 2: After stopping moxifloxacin, black hairy tongue improved

Discussion

Clinicians report this Case urged colleagues to be aware of “agents or lifestyles that may cause BHT” and noted the importance of informing patients of the possibility of this mild acquired reaction before using treatments that may cause this condition , in order to avoid patient anxiety or premature discontinuation of treatment.

Classically, BHT (also called lingua villosa nigra) presents as “a superficial black hairy lingual growth” first described in the 16th century as “hairs on the tongue that would grow back after being removed,” the authors noted. of the case.

BHT is relatively rare, with a reported prevalence ranging from 0.6% to 11.3%, the authors wrote, depending on age, sex, ethnicity and study population, as well as intrinsic or extrinsic contributors.

Although the factors involved in the development of BHT are not fully understood, it appears to occur because “defective desquamation of the dorsal surface of the tongue…prevents normal debridement, leading to the accumulation of keratinized layers” , explained the group.

This leads to the enlargement and elongation of the superficial hair-like filiform papillae which can then accumulate “fungi, bacteria and debris…” which may involve “residues of tobacco, coffee, tea and other foods as well as porphyrin-producing chromogenics”. organisms of the oral flora that confer a characteristic tint,” they wrote.

BHT is diagnosed visually, often showing a distinctive black color, although the discoloration can “range from blackish-brown to yellow-green to non-pigmented,” they noted. The presence of characteristic long and thick filiform papillae is the key to BHT differentiation other reasons for tongue discoloration, and can be confirmed under the microscope.

The etiology of BHT has not been well defined but is likely multifactorial, the authors noted, listing the following potential extrinsic and intrinsic elements contributors.

Extrinsic factors:

  • Heavy use of tobacco, alcohol, or intravenous drugs
  • Excessive consumption of coffee or black tea
  • Long-term use of oxidant/irritant mouthwash
  • Recent radiation therapy to the head and neck

Intrinsic factors:

  • Poor oral hygiene
  • HIV
  • Trigeminal neuralgia causing limited movement of the tongue
  • Xerostomia

Although occasional smoking has a slightly increased risk of BHT compared to non-smokers (15% to 10% in men, 5.5% to 5.2% in women), heavy smoking has resulted in an estimated prevalence of 58% in men and 33% in women, according to a study of various tongue lesions in 5,150 Turkish dental outpatients.

The patient reported here had insufficient saliva production due to her mixed connective tissue disease, then started treatment with moxifloxacin, which led her to develop BHT. This is believed to be the first English report of moxifloxacin-induced BHT, they observed, adding that this patient’s score of 5 on the Naranjo Adverse Drug Reaction Likelihood Scale “was better than [that for] other medications taken by the patient.”

Although antibiotic-induced BHT is rare, it has been associated with the use of penicillins, cephalosporins, imipenem/cilastatin, metronidazole, doxycycline, erythromycin, minocycline and linezolid, noted the authors, citing a literature review of BHT cases over the past 20 years in which linezolid accounted for more than half of the 19 reported cases.

Theoretically, antibiotic-induced BHT occurs when “dysbiosis in the mouth gives rise to chromogenic bacteria, especially Porphyromonas gingivalis“, the group said, although fungal infections or discoloration from the antibiotic treatments themselves have also been suggested as possible causes.

Penicillin-related “inhibition of nicotinamide-producing intestinal flora” was also included in a 1949 report, the case authors said, writing, “it is not clear whether these hypotheses are adaptable to all antibiotics, as only limited antibiotics have been found to cause BHT.” Because the disease is usually self-limiting and, as in this patient, rarely results in significant symptoms, “it may be underdiagnosed outside of dental clinics,” they added. Symptoms of BHT tend to improve within a few days after stopping the likely causative agents and using good oral hygiene.

  • author['full_name']

    Kate Kneisel is a freelance medical journalist based in Belleville, Ontario.

Disclosures

The authors have identified no conflict of interest.

Share.

About Author

Comments are closed.